Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Why did psoriasis flare up during light therapy? Due to not using topical cream? Should we take aggressive treatments?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 520 Questions
treatment options for psoriasis :

Hello Dr.

My 27 years old daughter was diagnosed Psoriasis this March. She was prescribed with topical steriod cream and was able to supress most of the plaque but never really clear it. The condition looked very mild. She then went to get light therapy starting this Sept. for 30 treatments. However, the condition seemed to get worse during the therapy, there were more flare up, now both legs were almost all covered with psoriasis(some new, some old which dried out already). Now almost reaching the end of 30 treatments, the Dr. suggested 3 options for her:

1. continue the light therapy.
2. take Methotrexate
3. inject stelara

We just ask to Dr. to prescribe more light therapy at this moment and will see him again in a month to talk about the other options.

We don't know why she got second flare up during the light therapy, is that because topical cream not used during light therapy ? Should we take aggressive treatment with these new medications ? How long needed to take these medication ? Do these drugs promote remission ? How to prevent new breakouts ?
If only treating it with topical cream, what's the risk factor ?

PLease give us some advice, thank you very much.
Posted Wed, 18 Apr 2012 in Skin Hair and Nails
Answered by Dr. Gaurang Krishna 3 hours later
Thanks for your query.

I wil answer your questions one by one.

1. The flare up may be because of three reasons
- Abrupt stoppage of steroid creams
- light treatment induced trauma (koebnerization)
-natural course of the disease

2. If the lesions are only plaques and no pus and only the legs are covered- a very aggressive treatment may not be necessary. But, if your daughter is very distressed because of the disease or if the plaques are hampering her day to day activity, then methotrexate can be planned. However, in my opinion, the best way forward will be topical treatment and phototherapy (light treatment). Stelara will be a very aggressive and expensive option. It should be considered only when other therapies fail.

3. There is no defined time limit for these treatments. The treatment protocol is individualised and depends upon how the disease behaves.

4. Yes these drugs and phototherapy, both promote remission. But, maintaining a remission depends upon disease activity and maintenance treatment. Keeping skin moisturized and phototherapy helps in maintaining remission.

5. Treating only with topical creams is a good option if the disease is not very severe and limited to 10-15% of body surface area.No such risk factors as such. Prolonged used of topical steroids may cause skin thinning and whitening. Be informed that there are many other topical options besides steroids.

I hope I have answered your queries.
I shall be available for any further questions you have.

Above answer was peer-reviewed by
Follow-up: Why did psoriasis flare up during light therapy? Due to not using topical cream? Should we take aggressive treatments? 8 days later
Thank you so much for your detailed feedback. Will my daughter be getting better from continuing the light therapy ? Should she apply non-steriod cream at the same time during light therapy period ? (her doctor said patients usually got disease back soon after finishing phototherapy, and usually condition got even worse if using topical with light ). For those non-steriod cream, do we need dr. prescription, or we can buy online or overcounter ?
Thank you again !!
Answered by Dr. Gaurang Krishna 3 hours later


1. A relapse cannot be predicted with any form of treatment.

2. I do not see any reason in not using a topical cream along with phototherapy. Infact, combination treatment is one of the best treatment options. You may further discuss about it with her treating doctor.

3. Topical cream (steroid or non-steroid preparations) is prescription drugs. You will need a prescription with your doctor. I do not suggest you to use any cream without the knowledge of your treating doctor.

Wish you and your daughter good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor